Illinois, 2009Damaging Wind in Illinois, August 21, 2009
August 21, 2009 · NWS ILX · 1 event in 1 county or zone
A deep upper-level trough over the Midwest helped triggered scattered thunderstorms across central Illinois during the afternoon of August 21st. A few of the storms produced gusty winds of between 50 and 60 mph, with one cell producing wind damage in the town of Lerna in Coles County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $28,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep upper-level trough over the Midwest helped triggered scattered thunderstorms across central Illinois during the afternoon of August 21st. A few of the storms produced gusty winds of between 50 and 60 mph, with one cell producing wind damage in the town of Lerna in Coles County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 21, 5:15 PM CST, 1 hour 17 minutes earlier.
Area forecast discussion, Aug 21, 5:15 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
615 PM CDT FRI AUG 21 2009
.DISCUSSION...
ISSUED 216 PM CDT FRI AUG 21 2009
THE UNSEASONABLY COOL AIRMASS THAT HAS ARRIVED TODAY WILL LINGER
THROUGH MONDAY...AS HIGH PRESSURE BUILDS INTO IL THIS WEEKEND. THE
LONG WAVE UPPER TROUGH WILL SLIDE JUST EAST OF IL ON SATURDAY...WITH
DEEP LAYER NORTHWEST FLOW PROVIDING A SUSTAINED SOURCE OF COLDER
AIR. CONDITIONS WILL SWING BACK TO NORMAL AUG TEMPS FOR TUESDAY AND
WEDNESDAY AS SOUTHERLY FLOW INCREASES AHEAD OF THE NEXT COLD FRONT.
MODEL GUID IS RATHER CLOSE THROUGH NEXT TUES...THEN DIFFERENCES
EMERGE CONCERNING THE PASSAGE OF THE NEXT COLD FRONT. GENERALLY
FOLLOWED THE GFS TIMING...AS THE ECMWF AND CANADIAN ALL PROVIDED
DIFFERING SOLUTIONS. PERSISTENCE GENERALLY MATCHED WELL WITH THE GFS
FOR NEXT WEEKS FRONT.
SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT.
A STRONG UPPER SHORTWAVE IS EVIDENT ON THE SATELLITE LOOPS ACROSS
IOWA AND S MN. THE WAVE WILL BE PROPELLED SE ACROSS IL THIS
AFTERNOON AND EVENING BY A 95KT JET MAX DIVING DOWN THE BACK SIDE OF
THE UPPER TROUGH. SHOWERS WILL LIKELY LINGER THIS EVENING AS A
RESULT...SINCE THEY WILL NOT BE JUST DIURNALLY DRIVEN. SUNSET MAY
HELP REDUCE THE INTENSITY AND COVERAGE OF THE SHOWERS...BUT WE
EXPECT SOME SHOWER ACTIVITY TO LINGER THROUGH LATE EVENING. LOWS
TONIGHT WILL BE ABOUT 5 DEG COOLER THAN FRIDAY MORNING. CLOUD COVER
WILL WORK TO KEEP TEMPS WARMER TONIGHT...ALTHOUGH THE AMBIENT
AIRMASS WILL BE ENOUGH TO PUT LOWS IN THE MID 50S.
SATURDAY MORNING WILL SEE THE AXIS OF THE COLD POOL ALOFT SETTLE
INTO EASTERN IL. CLOUDS WILL LIKELY LINGER UNTIL LATER SATURDAY. ANY
SUNSHINE ON SATURDAY WILL MOST LIKELY LEAD TO A LAYER OF
STRATO-CUMULUS CLOUDS. WILL KEEP SHOWERS OUT OF THE FORECAST...BUT
WOULD NOT BE SURPRISED TO SEE A FEW SPRINKLES DEVELOP EAST OF
I-55...CLOSER TO THE COLDEST AIR. THE COMBINATION OF CLOUDS AND
CHILLY AIR WILL CAUSE HIGHS TO STRUGGLE TO REACH THE MID 70S. HIGHS
SHOULD SETTLE OUT ALMOST 10 DEGREES BELOW NORMAL.
SAT NIGHT...SKIES WILL CLEAR OUT AND WINDS WILL BECOME CALM. THAT
WILL SET THE STAGE FOR THE COLDEST NIGHT OF THE NEXT WEEK...WITH
LOWS IN THE LOW 50S...ABOUT 10 DEG BELOW NORMAL.
SUNDAY WILL FEATURE A SLIGHT WARMING TREND...PRIMARILY DUE TO NEARLY
FULL SUN. THE SUN ANGLE IS STILL RATHER HIGH...SO IT WILL NOT TAKE
MUCH TO OVERCOME THE COLDER AIR. HIGHS SHOULD CLIMB INTO THE UPPER
70S/ARND 80...STILL SLIGHTLY BELOW NORMAL. ANOTHER CLEAR AND COOL
NIGHT IS EXPECTED SUNDAY NIGHT...UNDER HIGH PRESSURE.
LONG TERM...MONDAY THROUGH FRIDAY.
SOUTHEASTERLY FLOW WILL DEVELOP AT THE SURFACE ON MONDAY...AS THE
RIDGE AXIS MOVES JUST EAST OF IL. H85 TEMPS WILL BEGIN A WARMING
TREND...WITH ENOUGH DRY AIR ALOFT TO ALLOW FOR MOSTLY SUNNY SKIES.
HIGHS SHOULD REACH NEAR NORMAL...IN THE LOW TO MID 80S.
TUESDAY WILL BE THE WARMEST DAY OF THE NEXT WEEK...AS H85 TEMPS
CLIMB BACK INTO THE LOW 20C RANGE. EXTRAPOLATING THE MIXING LAYER
DOWN FROM 4-5K FT INDICATES HIGH TEMPS SHOULD REACH INTO THE UPPER
80S IN MOST AREAS.
BASED ON GFS TIMING...THE COLD FRONT WILL REACH SE IOWA BY 12Z
WED...WITH MOST OF THE PRECIP BEING POST FRONTAL. WILL KEEP SOME
SLIGHT CHANCE POPS IN THE NW CWA ON TUES NIGHT AND WED...AS SOME
ISOLATED SHOWERS MAY BUBBLE UP IN THE WAA AIRFLOW AHEAD OF THE
FRONT.
WILL KEEP CHANCE POPS IN THE NW THIRD OF THE CWA FOR WED NIGHT...AND
PROGRESS THE CHANCE POPS INTO THE SE 2/3RDS OF THE CWA FOR THURSDAY.
THE COLD FRONT SHOULD PUSH SE OF OUR AREA ON THURSDAY
NIGHT...HELPING TO DIMINISH PRECIP ACTIVITY. WILL KEEP SLIGHT CHANCE
POPS EVERYWHERE ON THUR NIGHT AND FRIDAY...AS THE 12Z ECMWF IS
CONTINUING TO INDICATE A WAVE MOVING ACROSS IL DURING THAT TIME.
WILL NOT RULE OUT THAT POSSIBILITY.
SHIMON
&&
.AVIATION...
ISSUED 615 PM CDT FRI AUG 21 2009
VIGOROUS UPR SHORTWAVE AND ASSOC SFC TROF MOVG EWD ACRS CNTL IL
ATTM. SCT PCPN WL BE DCRSG WITH TIME AS SYSTEM MOVS E AND THE SUN
GOES DOWN. QUITE A BIT OF THE STRATOCU OVR THE AREA IS DIRUNAL...
HWVR LOW LVL MSTR AND CONTD CYCLONIC LOW LVL FLOW WL BE SUFFICIENT
FOR SCT-BKN 3K-5K FT CLDS INTO THE OVRNGT. SFC HI WL BE PUSHING INTO
IL FOR SAT WITH NLY SFC WNDS AROUND 10 KT. EXPECT ONE MORE DAY OF
BKN STRATOCU AFT 16Z SAT...AND AN ISOLD SHWR NOT OUT OF THE QUESTION
IN ERN AREAS AROUND CMI. THIS ACTVTY SHOULD BE ISOLD AND DOES NOT
MERIT MENTION IN THE TAF ATTM.
04
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 21, 2:50 PM CST, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
350 PM CDT FRI AUG 21 2009
ILZ027>031-036>038-040>057-061>063-066>068-071>073-221100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
350 PM CDT FRI AUG 21 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE INTO THIS
EVENING. DUE TO THE COLD AIR ALOFT...SOME OF THESE MAY PRODUCE
SMALL HAIL AND FUNNEL CLOUDS...BUT SEVERE WEATHER IS NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
HJS
In the hours before
Local storm report, Aug 21, 3:48 PM CST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
448 PM CDT FRI AUG 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND GST 3 SW PEORIA 40.71N 89.65W
08/21/2009 M59 MPH PEORIA IL ASOS
&&
25Local storm report, Aug 21, 3:55 PM CST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
455 PM CDT FRI AUG 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND GST GOODFIELD 40.63N 89.27W
08/21/2009 E55 MPH WOODFORD IL EMERGENCY MNGR
ALSO PEA SIZED HAIL
&&
25Thunderstorm Wind, Coles
- When
- August 21, 6:32 PM CST to 6:33 PM CST
- Where
- Coles County, Lerna
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $28,000
- Reported by
- Emergency Manager
- Coordinates
- 39.420, -88.280
Several trees were blown down in Lerna. One tree fell on a car, while two others fell on houses, causing roof damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, August 21, 20091 injured · $503,000 · 54 kt wind · 6 events
- Damaging Winds and Lightning Strikes in New Jersey, August 21, 20094 injured · $110,000 · 52 kt wind · 6 events
- Flash Flood and Heavy Rain in Vermont, August 21, 2009$450,000 · 3 events
- Damaging Winds and Lightning Strike in Arizona, August 21, 2009$95,000 · 60 kt wind · 3 events
- Damaging Winds in Massachusetts, August 21, 2009$61,000 · 50 kt wind · 7 events
- Flash Flooding in New Hampshire, August 21, 2009$70,000 · 2 events
- Damaging Winds in Connecticut, August 21, 2009$55,000 · 50 kt wind · 5 events
- Flash Flooding in Virginia, August 21 to 22, 2009$36,000 · 13 events
- Damaging Winds in Pennsylvania, August 21, 2009$50,000 · 65 kt wind · 5 events
- Tornado and Hail in Maine, August 21, 2009EF1 · 14 events
- Damaging Winds and Lightning Strike in New York, August 21, 2009$38,000 · 61 kt wind · 10 events
- Hail and Damaging Winds in New York, August 21, 2009$32,000 · 1.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192279.